Oklahoma, 2018

Damaging Wind in Oklahoma, July 6, 2018

July 6, 2018 · NWS SHV · 1 event in 1 county or zone

An upper level ridge of high pressure was anchored over the Central Plains during the afternoon of July 6th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Southwest Arkansas, North Louisiana, East Texas, and Southeast Oklahoma. Given the strong instability that had developed that…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored over the Central Plains during the afternoon of July 6th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Southwest Arkansas, North Louisiana, East Texas, and Southeast Oklahoma. Given the strong instability that had developed that afternoon, some of these storms became severe, which resulted in damaging winds which downed a tree across Western McCurtain County Oklahoma near the community of Rufe, before diminishing during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 1:48 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 6, 1:48 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
248 PM CDT Fri Jul 6 2018

.SHORT TERM...
Scattered convection quickly erupted across ne TX around noon with
cells quickly movg to the west as our area located in the se
sector of large upper ridge over central high plains.  In this
scenario, any cell will produce stg gusty winds and larger storms
can easily produce damaging wind gusts. More isold cells covering
entire remainder of cwa. Backdoor cold front still well north over
mid mississippi river valley with considerable dewpoint pooling
seen south of front. As this front and moisture convergence makes
its way towards area this weekend, expect greater coverage of
storms into the wknd. Will see relief from daytime highs as high
temps this wknd either side of 90 degrees depending on sky cover
in the aftn./07/.

LONG TERM.../Sunday through Friday Night/

The end of the weekend into much of next week will remain unsettled
across our region which as far as rainfall goes is good news.
Expansive upper ridging will dominate much of the center of the
country, extending from the Four Corners Region through the upper
midwest and into the Ohio Valley. Weak troughing will exist to the
south of this ridge axis, or across our region of the country and
thus we will maintain good chances for rain into early next week.

By the middle and latter half of the work week, the eastern flank of
this ridge axis appears to get replaced by a trough of low pressure
aloft that will extend from New England southward across the
Appalachian chain but there will remain a strong shear axis in place
across our region which will continue to focus at least scattered
diurnally driven convection across portions of our region each day.

Did not stray too far from MOS temps concerning overnight lows or
daytime highs but did raise Max temps a few degrees towards the
later extended periods.

13

&&

.PREV DISCUSSION... /issued 104 PM CDT Fri Jul 6 2018/

AVIATION...
Scattered convection has rapidly begun to develop across the
general Interstate corridor region of ne TX and nw La. Vcnty tstms
currently at kshv, kggg, and ktyr, and can be expected areawide
this aftn. Expect a similar day to yesterday with storms tracking
from the e-ne with gusty winds of 40+ kts possible in larger
cells which will diminish by sunset. Mostly vfr conditions with ne
winds becmg lgt overnight. A weak frontal boundary will slowly
approach area Saturday, with convection possibly increasing even
more just after the end of the 07/18z fcst cycle./07/.

PREV DISCUSSION... /issued 1131 AM CDT Fri Jul 6 2018/

UPDATE...
Late morning temps rising to upper 80s to around 90. Have bumped
up temps a degree or two at some locations, and expect aftn highs
mainly in upper 90s given trends as well as looking back at
yesterday. Dewpoints not mixing out much so far and mainly in
middle 70s. So although heat advisory criteria will be met for
much of the area today, a not so hot Saturday will negate the 2
consecutive day criteria met issuance of heat advisory. Have
adjusted aftn pops to a more smooth chance category. However, do
expect any storms that develop to move sewd in deep ne flow,
similar to yesterday, with gusty winds pretty much occurring in
most cells./07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  91  73  92 /  30  40  30  70
MLU  76  90  72  91 /  20  60  50  70
DEQ  73  91  70  90 /  30  30  20  30
TXK  75  90  72  90 /  30  40  30  50
ELD  74  89  71  90 /  20  50  40  60
TYR  76  93  73  91 /  40  40  30  60
GGG  76  92  73  91 /  40  40  30  60
LFK  75  91  73  90 /  40  50  40  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 6, 11:50 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1250 PM CDT Fri Jul 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1250 PM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An Easterly flow aloft will persist across the Four State Region
with embedded disturbances expected to combine with available
moisture and daytime heating resulting in destabilization,
The result will be scattered showers and thunderstorms during the
afternoon and evening. A few of the thunderstorms will become
strong with gusty winds to 25-35 MPH, locally heavy rainfall with
amounts to near one quarter to one half inch, and deadly
lightning. Any hail that falls will be small. An isolated
severe storm could form with winds to near 60 MPH but that threat
is very small.

In addition, afternoon temperatures will climb into the middle
and upper 90s and when combined with the relative humidity can
produce heat indices from 100-108 degrees. If working or
venturing outside While outside, remember to take frequent breaks
in the shade, wear light weight clothing and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Rain chances to continue through next week, as a series of
tropical waves progressing across the Gulf Coast States and
embedded disturbances within the Easterly flow aloft will
aid in the development of scattered showers and thunderstorms. A
weak cold front moving in Saturday will serve as an additional
focus for precipitation. Isolated strong to severe storms will be
possible, with damaging winds and brief heavy rainfall the main
threats.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, is not expected through tonight.

06

In the hours before

Local storm report, Jul 6, 3:06 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
406 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     6 NW LINDALE            32.56N 95.48W
07/06/2018                   SMITH              TX   LAW ENFORCEMENT

            TREES DOWN ALONG COUNTY ROAD 481.

&&

PALMER
Local storm report, Jul 6, 3:11 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     YANTIS                  32.93N 95.57W
07/06/2018                   WOOD               TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE IS REPORTING A COUPLE OF
            TREES DOWN IN YANTIS.

&&

PALMER
Local storm report, Jul 6, 3:12 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
412 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     QUITMAN                 32.80N 95.44W
07/06/2018                   WOOD               TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE IS REPORTING A FEW TREES
            DOWN IN QUITMAN.

&&

PALMER
Special weather statement, Jul 6, 3:37 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
437 PM CDT FRI JUL 6 2018

OKZ077-TXZ096-062230-
McCurtain OK-Red River TX-
437 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broken Bow to 10 miles west of Idabel to
near Manchester. Movement was south at 10 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Idabel, Broken Bow, Bagwell, Manchester, Valliant, Detroit,
Millerton, Haworth, Garvin, Farmers Hill, Negley, Redland, Silver
City, Holly Creek, Kiomatia, Albion, Oak Hill, Bryarly and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3366 9531 3396 9521 3394 9516 3399 9516
      3406 9491 3418 9459 3388 9459 3366 9505
      3350 9531
TIME...MOT...LOC 2137Z 017DEG 9KT 3409 9469 3394 9499 3380 9518

09
Local storm report, Jul 6, 3:41 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     2 S JEFFERSON           32.74N 94.35W
07/06/2018                   MARION             TX   LAW ENFORCEMENT

            TREES DOWN ALONG CR 2208.

&&

PALMER
Special weather statement, Jul 6, 5:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Shreveport LA
630 PM CDT FRI JUL 6 2018

ARZ059>061-070>072-070015-
Hempstead AR-Lafayette AR-Miller AR-Little River AR-Nevada AR-
Columbia AR-
630 PM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HEMPSTEAD...SOUTHEASTERN
LITTLE RIVER...NORTHERN MILLER...NORTHEASTERN LAFAYETTE...SOUTHERN
NEVADA AND NORTHWESTERN COLUMBIA COUNTIES UNTIL 715 PM CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hope to 7 miles south of Perrytown to near
Bodcaw to Willisville to 6 miles east of Rosston. Movement was
southwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Texarkana, Hope, Stamps, Waldo, Lewisville, McNeil, Buckner,
Perrytown, Rosston, Garland, Fulton, Ogden, Washington, Willisville,
Bodcaw, Mandeville, Genoa, Mount Vernon, Cale and McNab.

LAT...LON 3362 9348 3362 9331 3365 9321 3366 9311
      3348 9311 3333 9320 3323 9358 3327 9385
      3335 9395 3363 9406 3380 9360
TIME...MOT...LOC 2330Z 054DEG 22KT 3371 9363 3359 9355 3351 9346 3354
9329 3359 9316

09

The radar

The Western Arkansas radar (KSRX), 148 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McCurtain

When
July 6, 5:35 PM CST
Where
McCurtain County, 0.45 mi E of Rufe
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.121, -95.142

A tree was blown down near the community of Rufe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757619.